Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 60, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 27, 2018, 9:22 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 9:22 AM HST (19:22 UTC)
- Expired
- Sep 27, 2018, 11:57 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 63 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 9:30 AM HST | FLASH FLOOD | Lahaina, HI | FLOODING HAS BEEN AFFECTING A HOME ON LAHAINALUNA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WGHW50 PHFO 271922
FFWHFO
HIC009-272215-
/O.NEW.PHFO.FF.W.0060.180927T1922Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
922 AM HST THU SEP 27 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1215 PM HST.
* At 918 AM HST, emergency management reported flash flooding on
Front Street in Lahaina. Ponding was beginning to affect some of
the businesses there. Radar indicated very heavy thundershowers
will continue across west Maui for the next hour or two, with
rainfall rates of 1 to 3 inches per hour expected to continue in
the heaviest downpours.
* Locations in the warning include but are not limited to...
Kapalua, Honokohau, Maalaea, Kahakuloa, Waihee, Waikapu, Kaanapali,
Lahaina, Wailuku, Napili-Honokowai, Waiehu and Olowalu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning replaces the Flood Advisory that was in effect for west
Maui.
This warning may need to be extended beyond 1215 PM HST if heavy rain
persists.
LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
2081 15663 2089 15669 2090 15668 2093 15670
2096 15669 2101 15667 2103 15664 2104 15660
$$
R Ballard2 follow-up statements
283
WGHW70 PHFO 271949
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
949 AM HST THU SEP 27 2018
HIC009-272215-
/O.CON.PHFO.FF.W.0060.000000T0000Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
949 AM HST THU SEP 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
At 943 AM HST...Maui County emergency management reported that
flooding has been reported at a home on Lahainaluna Road and is
affecting traffic on the Lahaina Bypass Road.
Radar indicated a large area of rainfall with 1 to 3 inch per hour
rates will continue to move onshore from the south over the next
hour or so.
Locations in the warning include but are not limited to...
Kapalua, Honokohau, Maalaea, Kahakuloa, Waihee, Waikapu, Kaanapali,
Lahaina, Wailuku, Napili-Honokowai, Waiehu and Olowalu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1215 PM HST if heavy rain
persists.
LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
2081 15663 2089 15669 2090 15668 2093 15670
2096 15669 2101 15667 2103 15664 2104 15660
$$
Kodama464
WGHW70 PHFO 272157
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1157 AM HST THU SEP 27 2018
HIC009-272206-
/O.CAN.PHFO.FF.W.0060.000000T0000Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1157 AM HST THU SEP 27 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended. Runoff levels
remain elevated in some areas but are receding.
LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
2081 15663 2089 15669 2090 15668 2093 15670
2096 15669 2101 15667 2103 15664 2104 15660
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:19 AM HST, 6 hours 3 minutes earlier.
Area forecast discussion, Sep 27, 3:19 AM HST, 6 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 319 AM HST Thu Sep 27 2018 .SYNOPSIS... A low pressure system and weak cold front northwest of the Hawaiian Islands will slowly lift northward today. High pressure will then build back in north of the state on Friday allowing a return to a wet trade wind weather pattern into Saturday. Drier air will filter in from the east on Sunday with decreasing cloud and shower trends through Monday. Light south to southeasterly winds will bring a return to hot and humid weather around the middle of next week with additional showers as another low sets up northwest of the state. && .DISCUSSION... Locally heavy showers and thunderstorms developed in the overnight and early morning hours across Oahu and Maui County. Rainfall rates of 1 to 2 inches per hour were observed in some locations. Wet weather will continue today with additional rain shower bands moving up from the south in an unstable tropical environment. A large low pressure system and weak cold front remains northwest of the Hawaiian Islands today keeping a hot and humid southerly flow pattern over the state for one more day. This low will continue to drift slowly northward with a low pressure trough over the islands weakening as the subtropical ridge builds back into the region. Deep tropical moisture lingers over the islands with Precipitable Water levels in the 1.5 to 2.0 inch range enhancing shower activity across the region. Higher shower trends are forecast from Oahu to Maui. Some of these showers will become locally heavy at times with an elevated potential for localized flooding and isolated thunderstorms. Friday and Saturday...Another low pressure area will pass south of the Hawaii as the high pressure ridge builds north of the state, allowing trade winds to return with a wet trade wind pattern. The convergence band producing frequent showers and isolated thunderstorms will drift westward over Kauai on Friday. For all other islands during this period, clouds and showers will favor windward and mountain areas. Drier air will move into the state from the east on Sunday with a brief drying trend lasting through Monday. Another low pressure area sets up northwest of the islands next Tuesday with south to southeasterly flow bringing up a deep humid tropical air mass with another round of hot and humid weather conditions settling back in over the island chain. && .AVIATION... A light southerly flow ahead of the front to the northwest of Kauai will maintain an unstable airmass over the region. Most of the showers have remained focused over Oahu and the islands of Maui County overnight, and this is expected to continue through much of today. The light wind flow will allow for clouds and showers to develop over the Big Island this afternoon, and thunderstorms are once again possible. AIRMET Sierra continues for mountain obscuration over Oahu and the islands of Maui County. Additional AIRMETs for IFR and/or mountain obscuration are possible. AIRMETs for turbulence and/or icing are unlikely. && .MARINE... Light to moderate southerly winds will continue across most Hawaiian waters through today due to a weak surface trough located just west of Kauai. The pressure gradient will tighten tonight into this weekend as surface high pressure builds to the north and an area of low pressure is expected to pass to the south of the area, possibly as a tropical cyclone. The latest forecast continues to show Small Craft Advisory (SCA) winds developing over the typically windier waters adjacent to the Big Island and the islands of Maui County starting Friday night. The increasing trade winds, plus the potential of a fetch developing with a tropical cyclone, could cause seas to build to or over 10 feet for additional waters starting Saturday. Small south-southeast swell energy will maintain background surf along most south facing shores through today. A small to moderate south-southwest swell is expected to fill in tonight through Friday, then hold into early next week. A slightly larger reinforcing south-southwest swell source is expected to fill in next Tuesday. A new north-northwest swell arriving tonight is expected to build surf to moderate levels along most north and west facing shores of the smaller islands from Friday through this weekend. The close proximity of the swell source to the islands will result in shorter periods upon arrival (10-12 sec), helping keep surf heights below advisory levels. If the aforementioned tropical cyclone were to develop southeast of the islands later this week, it could increase surf heights along some shorelines by later this weekend or early next week, but it is still too early to tell if an HSA may be needed. Regardless, expect the strengthening trade winds to cause rough surf to build along most east facing shorelines Friday into early next week. See the latest Collaborative Nearshore Swell and Wind Forecast for Oahu (SRDHFO) for more details on swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...M Ballard MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 4:30 PM HST | Special Marine Warning | HFO | 92 min | |
| Sep 26, 4:41 PM HST | Special Marine Warning | HFO | 39 min | |
| Sep 26, 5:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 26, 10:46 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 27, 7:42 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 27, 8:33 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 27, 11:39 AM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.